Hail, Winnebago
- When
- April 17, 1:05 AM CST to 1:10 AM CST
- Where
- Winnebago County, New Milford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.183, -89.067
Thunderstorm development began as an MCS development in Iowa late in the evening of 04/16/04. After midnight, a line of thunderstorms move across northern Illinois and over the southern portions of Lake Michigan and northwestern Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorm development began as an MCS development in Iowa late in the evening of 04/16/04. After midnight, a line of thunderstorms move across northern Illinois and over the southern portions of Lake Michigan and northwestern Indiana. The storms reached their peak strength over the Chicago metro area with many reports of 3/4 to 1 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 16, 5:37 PM CST, 7 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 637 PM CDT FRI APR 16 2004 .DISCUSSION... WARM FRONT WILL LIE FROM CENTRAL NEBRASKA TO CENTRAL WISCONSIN DURING THE EARLY EVENING. AN INCREASE IN HIGH CLOUDS SEEN ON THE SATELLITE LOOPS OVER CENTRAL IOWA ALONG THE ARM FRONT SHOWS THE VORTICITY ADVECTION ALOFT. DEWPOINTS ARE INCREASING AT THE SURFACE AND ARE IN THE 50S AS 19 UTC. THE RUC SOUNDINGS IN THE SOUTHWEST PART OF THE FORECAST AREA OF NORTHEAST ILLINOIS SHOWS A DRY LOW LEVEL ATMOSPHERE. SO THE LIFT MAY BE AROUND BUT NOT ENOUGH DEEP MOISTURE. HOWEVER USING A SURFACE PARCEL AND LIFTING IT ON THE SOUNDING GIVES 1554 J/KG WITH THE CURRENT DEWPOINT. WITH THIS INSTABILITY AROUND AND SLOWLY INCREASING MOISTURE BY SATURDAY MORNING. THIS IS SEEN ON THE MESOETA SOUNDING FORECAST AND THE WORKSTATION ETA FORECASTS. WILL ADD A CHANCE OF THUNDERSTORMS AFTER 06 UTC TONIGHT. THIS WILL GIVE THE ATMOSPHERE A CHANCE TO BECOME MORE MOIST. THE FRONT WILL BE AROUND SOUTHERN WISCONSIN AND NORTHERN ILLINOIS THROUGH SATURDAY AND SUNDAY. THERE ARE HIGH FORECAST CONVECTIVE AVAILABLE SO A CHANCE OF THUNDERSTORMS WILL BE IN THE FORECASTS. IT WILL BE DIFFICULT TO DETERMINE WHEN THE THUNDERSTORMS OCCUR WITH THE FRONT AROUND...VORTICITY MAXIMUM MOVING THROUGH AND OLD THUNDERSTORM BOUNDARIES AROUND THE AREA. WILL FORECASTS LOW POPS FOR NOW. USED THE AVN MODEL AS GUIDANCE ESPECIALLY LOW LEVEL EQUIVALENT POTENTIAL TEMPERATURE FIELDS AND 700 500 MB VORTICITY FIELDS. ANOTHER LOW IS FORECAST TO MOVE INTO CENTRAL ILLINOIS ON WEDNESDAY. WILL ADD A CHANCE OF THUNDERSTORMS IN THE SOUTHERN QUARTER OF THE FORECAST AREA. ON THURSDAY AND FRIDAY THE GFS FORECAST ANOTHER LOW IN IOWA AND THE CANADIAN GLOBAL MODEL SHOWS POSITIVE VORTICITY ADVECTION INTO THE REGION AT 500 MB. WILL ADD A CHANCE OF THUNDERSTORMS FOR FRIDAY. WHW && .AVIATION... FOR 00Z TAFS...CONVECTION STARTING TO FIRE ACROSS WESTERN IA AND ACTIVITY IS EXPECTED TO MOVE ENE ALONG A FRONTAL BOUNDARY TONIGHT. MODELS SHOW MOST OF THE PRECIP ALONG AND NORTH OF THE WI/IL BORDER. HOWEVER...EXPECT A FEW SHOWERS AND THUNDERSTORMS ACROSS NORTHERN IL AND WILL LEAVE PROB30 AROUND SUNRISE GOING THIS CYCLE. SW WINDS 10-15KTS TURN SOUTHERLY OVERNIGHT THEN BACK WESTERLY AFTER SUNRISE SAT. COULD BE A FEW SHOWERS AND THUNDERSTORMS SAT AFTERNOON BUT ANY PRECIP SHOULD BE SOUTH OF THE FRONTAL BOUNDARY WHICH MOVES THROUGH TERMINALS 16Z-18Z SATURDAY...SHIFTING WINDS TO THE NORTHEAST. FOR NOW HAVE LEFT SPEEDS AT 12KTS BUT SOME GUSTS TO 20KTS POSSIBLE ESPECIALLY AS FRONT PUSHES THROUGH LATE SAT MORNING. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT FRI APR 16 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011 -019-171100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE- COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE- LIVINGSTON- IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT FRI APR 16 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA SATURDAY AND SATURDAY NIGHT. A WARM FRONT WILL MOVE INTO NORTHERN ILLINOIS SATURDAY. THIS FRONT WILL BE THE TRIGGER FOR THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THIS FRONT WILL BE NEARLY STATIONARY IN THE AREA THROUGH SUNDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ON SUNDAY AS WELL. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE IN EXTREME NORTHERN AND NORTHWEST ILLINOIS. ALSO...SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT. SPOTTERS SHOULD BE MONITORING THE WEATHER ON SATURDAY THROUGH SUNDAY USING NOAA WEATHER RADIO...OR LOCAL MEDIA BECAUSE THEY MAY BE NEEDED. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-171100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT FRI APR 16 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN SATURDAY AND SATURDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY. ALSO... SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) WHW
The Milwaukee radar (KMKX), 97 km away, was scanning. The volume nearest the first event began at 07:03 UTC.
15 hail. Local standard time, as filed.
2 NW Round Lake Beach
Reported at 179th St and 84th Ave.
Reported at 64th and Maplewood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390500, 5390499, 5390498, 5390497, 5390494, 5390495, 5390496, 5390493, 5390491, 5390492, 5390489, 5390490, 5390487, 5390488, 5390486.